Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 7:28 PM CDT for Allamakee County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 9, 2018, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:26 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
116
WUUS53 KARX 100028
SVRARX
IAC005-100115-
/O.NEW.KARX.SV.W.0042.180610T0028Z-180610T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
728 PM CDT SAT JUN 9 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Allamakee County in northeastern Iowa...
* Until 815 PM CDT
* At 728 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of New Albin to 8 miles west of
Lansing to near Waukon, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lansing around 745 PM CDT.
Harpers Ferry around 750 PM CDT.
Other locations impacted by these severe thunderstorms include
Hardin, Waterville, Hanover, County Roads A 52 And X 52 and Volney.
This warning extends the previous warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
4341 9120 4339 9120 4337 9122 4335 9121
4332 9112 4326 9107 4326 9106 4324 9107
4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 0028Z 268DEG 31KT 4342 9147 4334 9139 4325 9140
HAIL...<.75IN
WIND...60MPH
$$
Shea2 follow-up statements
995
WWUS53 KARX 100055
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
755 PM CDT SAT JUN 9 2018
IAC005-100115-
/O.CON.KARX.SV.W.0042.000000T0000Z-180610T0115Z/
Allamakee IA-
755 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR ALLAMAKEE COUNTY...
At 755 PM CDT, severe thunderstorms were located along a line
extending from near Waukon to 8 miles northeast of Monona to near
Marquette, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Harpers Ferry around 810 PM CDT.
Lansing around 815 PM CDT.
Other locations impacted by these severe thunderstorms include
Hardin, Waterville, Hanover, County Roads A 52 And X 52 and Volney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
4341 9120 4339 9120 4337 9122 4335 9121
4332 9112 4326 9107 4326 9106 4324 9107
4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 0055Z 240DEG 30KT 4321 9149 4317 9132 4309 9127
HAIL...<.75IN
WIND...60MPH
$$
Shea562
WWUS53 KARX 100112
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
812 PM CDT SAT JUN 9 2018
IAC005-100122-
/O.EXP.KARX.SV.W.0042.000000T0000Z-180610T0115Z/
Allamakee IA-
812 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR ALLAMAKEE COUNTY WILL EXPIRE
AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
4341 9120 4339 9120 4337 9122 4335 9121
4332 9112 4326 9107 4326 9106 4324 9107
4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 0112Z 268DEG 31KT 4321 9131 4317 9114 4309 9109
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:42 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 9, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Sat Jun 9 2018
.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018
At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.
With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.
.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018
On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.
On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.
On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.
From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jun 9 2018
It appears on radar that the storms across northeast Iowa are
starting to evolve more into a wind threat. These winds would be
south of the TAF sites. The thunderstorm threat looks like it
almost done at KRST and it will be ending at KLSE by 10.07z.
IFR/MVFR ceilings will develop around 10.06z and then last into
the mid to late afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.
MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.
IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...BoyneHazardous weather outlook, Jun 9, 11:50 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1150 AM CDT Sat Jun 9 2018 IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Mower-Fillmore-Crawford-Grant- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...This afternoon and Tonight More thunderstorms are expected for this afternoon into this evening. Some storms will be severe with locally heavy rain, damaging wind, and possibly some hail. Isolated tornadoes are possible with stronger storms or as part of a line of storms that may form this evening. The expected heavy rain, combined with recent heavy rain, has led to a Flash Flood Watch for the area into this evening. Thunderstorms may produce a quick 1 to 3 inches of rain that could lead to river flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Severe thunderstorm and rainfall reports are appreciated. Spotter activation may be needed at times today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200- Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota into western and central Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening. Lightning and brief heavy rainfall are the primary hazards. While severe weather cannot be ruled out, the higher risk appears to be west and south of the area. Keep an eye on weather and radar just in case. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may become needed if storms get into the area. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-101200- Taylor-Clark- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of central Wisconsin and north central Wisconsin. .DAY ONE...This Afternoon and Tonight No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jun 9, 6:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 WNW EITZEN 43.53N 91.51W
06/09/2018 M1.00 INCH HOUSTON MN PUBLIC
&&
JSBLocal storm report, Jun 9, 6:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 ESE ROCKFORD 43.05N 92.93W
06/09/2018 FLOYD IA PUBLIC
TREES AND LIMBS DOWN, LIGHT POLE DOWN ON
OUTBUILDING, AND BLEACHERS BLOWN THROUGH
FENCE AT ROCKVILLE HIGH SCHOOL
BASEBALL/SOFTBALL COMPLEX. TIME ESTIMATED
FROM RADAR. REPORT VIA PHOTOS ON SOCIAL
MEDIA.
&&
CJALocal storm report, Jun 9, 7:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN CHERRY GROVE 43.59N 92.29W
06/09/2018 M2.82 INCH FILLMORE MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
CJALocal storm report, Jun 9, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FLASH FLOOD 1 NW HARMONY 43.56N 92.02W
06/09/2018 FILLMORE MN TRAINED SPOTTER
MANY RURAL ROADS WASHED OUT OR UNDER WATER
NEAR HARMONY.
&&
CJALocal storm report, Jun 9, 7:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG FESTINA 43.12N 91.87W
06/09/2018 WINNESHIEK IA LAW ENFORCEMENT
SMALL TREE DOWN
&&
RIECKLocal storm report, Jun 9, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN CHARLES CITY FIRE DEPT 43.06N 92.67W
06/09/2018 M2.34 INCH FLOYD IA FIRE DEPT/RESCUE
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 88 min |
| Jun 9, 8:44 PM CDT | Areal Flood Warning | ARX | Howard, Winneshiek | 6 hr |
| Jun 9, 8:57 PM CDT | River Flood Warning | ARX | Winneshiek | 49 hr |
| Jun 9, 8:57 PM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Jun 9, 8:57 PM CDT | River Flood Warning | ARX | Clayton | 3 days |
| Jun 9, 9:00 PM CDT | River Flood Warning | ARX | Floyd | 3 days |
| Jun 9, 9:01 PM CDT | River Flood Warning | ARX | Allamakee | 3 days |
| Jun 9, 9:30 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 3 hr |
| Jun 10, 12:45 AM CDT | River Flood Warning | ARX | Winneshiek | 18 hr |
| Jun 10, 1:46 PM CDT | River Flood Warning | ARX | Winneshiek | 29 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.